Wyoming, 2023

Hail in Wyoming, July 31, 2023

July 31, 2023 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe south of Weston, producing hail near golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe south of Weston, producing hail near golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 31, 3:59 PM MST, 16 minutes earlier.

Area forecast discussion, Jul 31, 3:59 PM MST, 16 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
459 PM MDT Mon Jul 31 2023

.DISCUSSION...(This Evening Through Monday)
Issued at 156 PM MDT Mon Jul 31 2023

Upper-level analysis shows broad ridging over the western 2/3 of
the CONUS, with afternoon convection popping up over the Rockies.
Cumulus has developed over the Black Hills, but so far no echoes
appear on the radar. Cumulus are also appearing along the
stationary boundary, which is draped north to south over
northeastern WY. Winds are light, and temperatures are warming
into the 80s.

This afternoon and evening, thunderstorms will be possible over the
Black Hills and northeastern WY. With 500-1000 J/kg MLCAPE and
around 40 kts of 0-6 km shear, strong to severe thunderstorms will
be possible. However, upper-level forcing arrives a little later
this evening. While shower/storm coverage will increase with the
approaching shortwave this evening, weakening shear will reduce the
threat of severe weather. If anything becomes severe this evening,
expect strong winds to be the main threat.

Showers/storms will linger into Tuesday morning as the shortwave
slowly crosses SD. Between systems, Tuesday and Wednesday will be
mostly dry, although isolated showers/storms are still possible.
Highs will remain in the 80s to lower 90s.

Towards the end of the week, a stronger low pressure system will
bring cooler temperatures and increasing chances for rain. In
general across the CWA by Saturday, ensembles show a 25th to 75th
percentile around 0.5-1.25", with a small potential for
significantly more (3-4"). Continued shortwave activity will allow
for chances of precipitation to persist into Saturday and Sunday.
Cannot rule out a strong/severe storm (especially Thursday), but
CAPE/shear look fairly weak through the weekend. Cooler air will
start moving in Thursday night, dropping highs into the 60s and 70s
Friday through the weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 458 PM MDT Mon Jul 31 2023

Storms are developing across northeastern WY and the Black Hills
and will continue to develop through the evening, moving through
the region into the overnight hours. Storms may produce brief
periods of MVFR conditions in the heavier precip. Otherwise,
generally VFR conditions expected through the TAF period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Wong
Hazardous weather outlook, Jul 31, 9:31 AM MST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1031 AM MDT Mon Jul 31 2023

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-011315-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1031 AM MDT Mon Jul 31 2023

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging winds. Storms are
expected to develop later this afternoon and evening and possibly
linger overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a daily chance of thunderstorms this week. A few storms
may be strong with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-011315-
Mellette-Todd-Tripp-
1131 AM CDT Mon Jul 31 2023

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Isolated storms may be possible late this evening and overnight.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a daily chance of thunderstorms this week. A few storms
may be strong with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 31, 2:04 PM MST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
304 PM MDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Rain             1 NE Ideal              43.56N  99.90W
07/31/2023  M0.85 inch       Tripp              SD   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             11 SE Potato Creek      43.42N 101.84W
07/31/2023  M1.75 inch       Jackson            SD   CoCoRaHS

            24-hour rainfall.

&&

DYE
Local storm report, Jul 31, 2:05 PM MST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
305 PM MDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Hail             1 ESE Silver City       44.08N 103.55W
07/30/2023  M2.75 inch       Pennington         SD   Public

&&

DYE
Special weather statement, Jul 31, 3:49 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
449 PM MDT Mon Jul 31 2023

WYZ054-056-312330-
Northern Campbell WY-Western Crook WY-
449 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of east central
Campbell and west central Crook Counties through 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Weston, or 15 miles northeast of Gillette, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlile, Oshoto and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4431 10543 4453 10552 4484 10496 4443 10467
TIME...MOT...LOC 2248Z 241DEG 24KT 4448 10535

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wong

The radar

The Rapid City radar (KUDX), 199 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
July 31, 4:15 PM MST
Where
Campbell County, 6.43 mi SSE of Weston
Measured
1.5 in hail
Reported by
Public
Coordinates
44.551, -105.261

The combination of large hail and gusty winds produced some property damage.

Hail, Campbell

When
July 31, 4:20 PM MST
Where
Campbell County, 6 mi SE of Weston
Measured
1.5 in hail
Reported by
Public
Coordinates
44.569, -105.244

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119164, 1119165.